Hail, Lawrence
- When
- March 15, 3:00 PM CST
- Where
- Lawrence County, Monticello
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.550, -90.117
8 thunderstorm wind, 2 hail, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 15, 2:30 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 230 PM CST FRI MAR 15 2002 COLD FRONT HAS STALLED ACROSS NWRN AR THIS AFTERNOON. THIS SYSTEM WILL HAVE A HARD TIME PUSHING EWD AS SERIES OF UPPER SHORTWAVES MOVE TO THE NE IN SWLY UPPER FLOW AND SURFACE WAVE PERSISTS ALONG BOUNDARY. COLD FRONT TO INCH INTO NW MS AFTER MIDNIGHT. AIR MASS DESTABILIZES SIGNIFICANTLY AHEAD OF FRONT WITH BEST VERTICAL VELOCITY AND UPPER DIVERGENCE NRN ZONES. SCATTERED CONVECTION DEVELOPING THIS AFTERNOON OVER SRN ZONES WHERE SURFACE DEWPOINTS RANGE FROM 65-70 DEGREES. SCATTERED CONVECTION SRN AREAS SHOULD DIMINISH THIS EVENING SINCE MAIN FORCING THAT AREA WILL BE DIURNAL. BEST THREAT FOR STRONG THUNDERSTORMS WILL BE OVER NW ZONES TONIGHT. AS SHORTWAVE TRACKS ACROSS REGION THE WEAK CAP OBSERVED THIS MORNING WILL ERODE. THIS WILL BE AREA OF BEST FORCING AS THE COLD FRONT APPROACHES. UPPER FORCING WILL WEAKEN AS THE SURFACE BOUNDARY MOVES SLOWLY SEWD LATE TONIGHT BUT DYNAMICS WILL BE SUFFICIENT FOR RAIN AND THUNDERSTORMS OVER NORTH CENTRAL AND WEST CENTRAL ZONES BY SAT MORNING. SLOW MOVING FRONTAL BOUNDARY FORECAST FROM NE MS ACROSS CENTRAL ZONES INTO NE LA AROUND 18Z SAT. AS FRONTAL WAVE SHIFTS NWD WILL SEE BOUNDARY SHIFT SLOWLY NWD DURING THE AFTERNOON. AIR MASS IN WARM SECTOR WILL BE VERY UNSTABLE SATURDAY WITH CAPE VALUES ABOVE 2500 MOST CENTRAL AND SRN ZONES DURING THE AFTERNOON. MAIN PROBLEM INHIBITING THUNDERSTORM DEVELOPMENT SAT WILL BE LACK OF FORCING FOCUS BUT AFTERNOON HEATING WILL BE SUFFICIENT TO TRIGGER SCATTERED CONVECTION TOMORROW AFTERNOON. NEXT SHORTWAVE SHIFTS NEWD ACROSS THE AREA SATURDAY NIGHT AND WILL BE ASSOCIATED WITH MORE ORGANIZED LOW LEVEL JET INTO WRN AND NW ZONES. BEST OMEGA AND UPPER DIVERGENCE AGAIN FORECAST FOR NRN ZONES SAT NIGHT. BY MIDNIGHT THE BOUNDARY HAS LIFTED INTO NW AREAS AS A WARM FRONT THAT LIFTS TO NW OF FORECAST AREA BY SUNRISE SUNDAY. WEAK COLD FRONT SITS NEAR WRN EDGE OF FORECAST AREA UNTIL THE NEXT FRONTAL WAVE MOVES IT BACK INTO NW MS LATE SUNDAY AFTERNOON. YET ANOTHER SHORTWAVE SHIFTS INTO THE REGION SUN TO INCREASE UPPER DIVERGENCE BUT MODELS DISAGREE ON STRENGTH OF LOW LEVEL CONVERGENCE WITH WEAKENING BOUNDARY. MOS LOOKS ON TARGET WITH CONTINUING CHANCE THUNDERSTORMS AS MOISTURE DEEPENS ACROSS THE AREA. AVN SHOWS SIGNIFICANT INCREASE IN LOW LEVEL JET SUN NIGHT. ANOTHER WAVE AND SHORTWAVE MOVE ACROSS THE REGION MONDAY WITH PRECIPITABLE WATER VALUES GREATER THAT 1.5 INCHES ALL BUT SE MS. FRONT FINALLY MOVES THROUGH THE AREA TUE. SURFACE RIDGING DEVELOPS OVER THE FORECAST AREA WED BUT SHIFTS EWD RAPIDLY. LOW LEVEL SOUTHERLY FLOW RETURNS TO THE REGION BY THURSDAY AFTERNOON AS A COLD FRONT MOVES INTO NW AR. FRONT MOVES INTO NW ZONES FRI AS MOISTURE DEEPENS AND WIDESPREAD PRECIP RETURNS. PRELIM NUMBERS: JAN 62/76/60/78 5425 MEI 62/77/60/79 3424 .JAN... AR...NONE. LA...NONE. MS...NONE.
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 155 PM CST FRI MAR 15 2002 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS EVENING AND TONIGHT ALONG AND NORTHWEST OF A LINE FROM BASTROP TO SONDHEIMER LOUISIANA...TO BENTONIA...DURANT...AND MISTERTON MISSISSIPPI. THIS THREAT AREA INCLUDES THE GREENVILLE...GREENWOOD...GRENADA...YAZOO CITY...AND HAMBURG ARKANSAS AREAS. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 70 MILES AN HOUR. SOUTHERLY WINDS CONTINUE TO BRING WARM AND MOIST AIR INTO THE REGION THIS AFTERNOON. WITH AFTERNOON TEMPERATURES WARMING INTO THE 80S...AN UNSTABLE AIRMASS WILL BE PRESENT OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI. DESPITE THE MOISTURE AND INSTABILITY...A POCKET OF WARM AIR...SOME 5000 TO 10000 FEET ABOVE THE EARTHS SURFACE WILL PREVENT STRONG THUNDERSTORMS FROM DEVELOPING THROUGH MUCH OF THE AFTERNOON. BY THIS EVENING...COOLER TEMPERATURES ALOFT WILL COMBINE WITH APPROACHING UPPER ATMOSPHERIC DISTURBANCES AND A FRONTAL SYSTEM TO RESULT IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE ARKLAMISS REGION. GIVEN THE STRENGTH OF THE WINDS JUST OFF THE EARTHS SURFACE...AN APPROACHING POCKET OF DRY AIR AROUND 10000 FEET...AND STRONG JET STREAM WINDS...SOME OF THE THUNDERSTORMS COULD BE SEVERE. THE FRONT IS FORECAST TO APPROACH THE INTERSTATE 20 CORRIDOR...THEN BEGIN MOVING BACK NORTH AS A WARM FRONT SATURDAY. WITH THE ATMOSPHERE REMAINING WARM...MOIST...AND UNSTABLE...SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN A POSSIBILITY. THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS...ALTHOUGH WIND GUSTS NEAR 50 MILES AN HOUR AND SMALL HAIL WILL BE POSSIBLE. THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE REQUIRED AFTER 700 PM THIS EVENING AROUND THE DELTA REGION. ...FLOODING... MINOR FLOODING OF LOW-LYING AND FLOOD PRONE AREAS WILL BE POSSIBLE THROUGH TONIGHT. A COLD FRONT WILL BECOME NEARLY STATIONARY NEAR THE INTERSTATE 20 CORRIDOR OVERNIGHT. WITH DISTURBANCES RIDING ALONG THE FRONT...LOCALIZED RAINFALL AMOUNTS GREATER THAN ONE INCH MAY OCCUR. THIS WILL RESULT IN THE PONDING OF WATER ON AREA ROADWAYS...AND MINOR FLOODING OF LOW-LYING AND OTHER FLOOD PRONE AREAS. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
8 thunderstorm wind, 2 hail, 2 tornado. Local standard time, as filed.
A couple of rural homes had roof and structural damage.
Straight-line winds damaged a barn, destroyed a chicken house, and downed numerous trees west of the city of Raleigh.
Several trees were blown down in and near Flora in the western portion of the county. A few trees landed on homes resulting in substantial roof damage.
Several trees were blown down across northeastern portion of the county, resulting in roof damage to a few rural homes. A tractor shed was also destroyed.
A few trees were blown down east of Yazoo City.
A tornado formed about three miles northwest of Laurel or between the cities of Laurel and Soso in northwest Jones County. The tornado moved northeast 1 mile, before dissipating two miles northwest of the Laurel. West Jones County High School and Middle School sustained significant, structural damage. Most of the roof had collapsed along with other, structural damage which made the facility inhabitable. Damage costs to the school alone exceeded 2.5 million dollars per one county official. One home and one mobile home were also destroyed. Otherwise, ten to twelve homes sustained major damage along with several trees that were uprooted by the tornado.
Damaging winds from a severe thunderstorm blew a cotton trailer into the walls of a QuickStop convenient store. The store sustained severe structural damage to a wall along with major roof damage.
A few trees were blown down across town.
The tornado touched down approximately four miles west of the city of Byram, then tracked northeast two miles. The worst damage occurred along and near Spring Wood Drive and Springdale Road, where nine homes sustained major, structural damage. Thirty other homes sustained minor damage in the area. Otherwise, several trees and power lines were either blown down or uprooted.
Trees were blown down onto two homes in the Castlewoods subdivision, resulting in minor damage. Other trees were knocked down across the area as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2002Every state in 2002This day in weather historyThe tornado archive for Mississippi, 2002Warnings in Mississippi, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5282483, 5282484, 5280898, 5282485, 5282566, 5282567, 5282568, 5282570, 5282569, 5282571, 5282572, 5282573.